Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 170, NWS Springfield, MO

October 8, 2009Bourbon County, Cherokee County, Crawford County, Kansas; 26 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Oct 8, 2009, 12:46 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; 26 counties in Missouri. It was in force for 12 hr. 60 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2009, 12:46 PM CDT (17:46 UTC)
Expired
Oct 9, 2009, 1:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None
All 29 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Maries County, MO, McDonald County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Phelps County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 36 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 12:50 PM CDTFLASH FLOOD5 Ne Urbana, MOSTATE ROUTE BB CLOSED DUE TO FLOODING
Oct 8, 2:04 PM CDTFLASH FLOOD6 W Columbus, KSTHE CHEROKEE COUNTY EMERGENCY MANAGEMENT DIRECTOR OBSERVED FLOODING OVER A SECTION OF SW 70TH ROAD WEST OF COLUMBUS. THE CREEK THAT IS FLOODING IS CALLED THE DENNY BRANCH OF CHERRY CREEK.
Oct 8, 2:08 PM CDTHEAVY RAIN 33 S Lebanon, MO3.00 INCHES OF RAIN BETWEEN 8 AM AND 1 PM
Oct 8, 2:28 PM CDTHEAVY RAIN 4.091 Ssw El Dorado Springs, MOCOCORAHS OBSERVER MEASURED.
Oct 8, 3:35 PM CDTFLASH FLOOD4 N Galena, MOCOUNTY OFFICIALS HAVE THAT HIGHWAY 413 IS UNPASSABLE BETWEEN CRANE AND GALENA.
Oct 8, 3:35 PM CDTFLASH FLOODSpringfield, MOSTREET FLOODING ON BATTLEFIELD AND NATIONAL
Oct 8, 3:35 PM CDTHEAVY RAIN 3.25Gravois Mills, MO
Oct 8, 5:41 PM CDTFLASH FLOODSpringfield, MOTRUCK MOSTLY SUBMERGED IN PARKING LOT BY FASSNIGHT CREEK.
Oct 8, 5:41 PM CDTHEAVY RAIN 2.12 S Ozark, MO
Oct 8, 6:38 PM CDTFLASH FLOOD2 N Galena, MOHIGHWAY 413 CLOSED AT OLD MILL ROAD.
Oct 8, 6:38 PM CDTFLASH FLOOD3 Sw Republic, MOWATER RESCUE AT FARM ROAD 186 AND 99 NEAR TERRILL CREEK.
Oct 8, 6:38 PM CDTHEAVY RAIN 3.551 S Highlandville, MO
Oct 8, 6:38 PM CDTHEAVY RAIN 5.12 Ne Joplin, MO
Oct 8, 7:14 PM CDTFLASH FLOOD2 Ese Monett, MO1 WATER RESCUE
Oct 8, 8:11 PM CDTHEAVY RAIN 4.192 W Nixa, MO
Oct 8, 8:16 PM CDTHEAVY RAIN 5.2Gravois Mills, MO
Oct 8, 8:23 PM CDTHEAVY RAIN 4.5Nixa, MO
Oct 8, 8:23 PM CDTHEAVY RAIN 5.25Rogersville, MO
Oct 8, 8:23 PM CDTHEAVY RAIN 6.25Urbana, MO
Oct 8, 8:28 PM CDTFLASH FLOODSpringfield, MOWATER RESCUE AT SCENIC AND REPUBLIC ROAD
Oct 8, 8:30 PM CDTHEAVY RAIN 4.25Cross Timbers, MO
Oct 8, 8:31 PM CDTHEAVY RAIN 3.56 S Golden City, MO
Oct 8, 8:31 PM CDTHEAVY RAIN 3.563 Nw Cole Camp, MO
Oct 8, 8:31 PM CDTHEAVY RAIN 3.922 Nw Highlandville, MO
Oct 8, 8:47 PM CDTHEAVY RAIN 5.35Battlefield, MO
Oct 8, 8:48 PM CDTHEAVY RAIN 4.16Republic, MO
Oct 8, 9:00 PM CDTFLASH FLOODCarthage, MOWATER FLOWING OVER ROAD 17 6-8 INCHED DEEP.
Oct 8, 9:00 PM CDTHEAVY RAIN 4.744 Se Springfield, MORECEIVED 4.69 INCHES RAIN IN PAST 14 HRS. STORM TOTAL IS 4.74 INCHES.
Oct 8, 9:00 PM CDTHEAVY RAIN 53 Se Springfield, MO
Oct 8, 9:07 PM CDTFLASH FLOOD1 Nne Cassville, MO
Oct 8, 9:07 PM CDTFLASH FLOOD1 S Hastain, MO
Oct 8, 9:07 PM CDTFLASH FLOOD2 Ese Neosho, MO
Oct 8, 9:07 PM CDTFLASH FLOOD2 Nnw Zora, MO
Oct 8, 9:07 PM CDTFLASH FLOOD2 W Fair Grove, MO
Oct 8, 9:07 PM CDTFLASH FLOOD3 Nnw Liberal, MO
Oct 8, 9:07 PM CDTFLASH FLOOD3 Nw Liberal, MO
Oct 8, 9:07 PM CDTFLASH FLOOD3 W Rogersville, MO
Oct 8, 9:07 PM CDTFLASH FLOOD4 W Nashville, MO
Oct 8, 9:07 PM CDTFLASH FLOOD5 Wnw Monett, MO
Oct 8, 9:07 PM CDTFLASH FLOOD6 Wnw Verdella, MO
Oct 8, 9:07 PM CDTHEAVY RAIN 4.46Ozark, MO
Oct 8, 9:07 PM CDTHEAVY RAIN 4.54Battlefield, MO
Oct 8, 9:22 PM CDTFLASH FLOOD2 Ese Marshfield, MO
Oct 8, 9:22 PM CDTFLASH FLOOD2 S Republic, MO
Oct 8, 9:22 PM CDTFLASH FLOOD2 Ssw Stotts City, MO
Oct 8, 9:22 PM CDTFLASH FLOOD3 Nne Cassville, MO
Oct 8, 9:22 PM CDTFLASH FLOOD3 S Neosho, MO
Oct 8, 9:22 PM CDTFLASH FLOOD3 S Rogersville, MO
Oct 8, 9:22 PM CDTFLASH FLOOD4 Ese Wheaton, MO
Oct 8, 9:22 PM CDTFLASH FLOOD4 Ssw Mcdowell, MO
Oct 8, 9:22 PM CDTFLASH FLOOD5 Ese Ozark, MO
Oct 8, 9:34 PM CDTFLASH FLOOD2 Se Boaz, MOWATER RESCUE 1 PERSON TRAPPED IN SUV.
Oct 8, 9:34 PM CDTFLASH FLOOD4 E Billings, MO3 FEET OF WATER OVER INTERSECTION OF TERRELL RD AND BEAL RD.
Oct 8, 9:34 PM CDTFLASH FLOODHighlandville, MO1000 FEET WEST OF INTERSECTION OF HOG CREEK AND CRAB TREE RD 2-3 FEET OF WATER FLOWING OVER THE ROAD.
Oct 8, 9:34 PM CDTHEAVY RAIN 3Mountain Grove, MO
Oct 8, 9:34 PM CDTHEAVY RAIN 4.258 Nw Cross Timbers, MO
Oct 8, 9:41 PM CDTHEAVY RAIN 4.122 Sw Springfield, MO
Oct 8, 9:57 PM CDTHEAVY RAIN 4.58Carthage, MOSTORM TOTAL.
Oct 8, 10:00 PM CDTFLASH FLOOD1 E Fordland, MO
Oct 8, 10:00 PM CDTFLASH FLOOD2 Ese Neosho, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 49 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 081746
FFWSGF
KSC011-021-037-MOC009-011-015-029-039-043-057-059-077-085-097-105-
109-119-125-131-141-145-161-167-169-185-209-217-225-229-090600-
/O.NEW.KSGF.FF.W.0170.091008T1746Z-091009T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  BARTON COUNTY IN SOUTHWEST MISSOURI...
  BENTON COUNTY IN CENTRAL MISSOURI...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CAMDEN COUNTY IN CENTRAL MISSOURI...
  CEDAR COUNTY IN SOUTHWEST MISSOURI...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...
  DADE COUNTY IN SOUTHWEST MISSOURI...
  DALLAS COUNTY IN SOUTHWEST MISSOURI...
  GREENE COUNTY IN SOUTHWEST MISSOURI...
  HICKORY COUNTY IN CENTRAL MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  MARIES COUNTY IN CENTRAL MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  POLK COUNTY IN SOUTHWEST MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  VERNON COUNTY IN WEST CENTRAL MISSOURI...
  WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 100 AM CDT FRIDAY.

* AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A LARGE SHIELD OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY        
  RAINFALL ACROSS THE WARNED AREA. ADDITIONAL THUNDERSTORMS WERE 
  DEVELOPING OVER NORTHERN OKLAHOMA...WHICH WILL ALSO IMPACT 
  EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS.
  AREAS OF FLASH FLOODING HAVE ALREADY OCCURRED ACROSS THIS WARNED
  AREA...WHILE ADDITIONAL RAINFALL WILL LIKELY CREATE DANGEROUS 
  FLASH FLOODING IN SOME LOCATIONS.  WIDESPREAD STORM TOTAL RAINFALL
  AMOUNTS WILL RANGE FROM TWO TO FIVE INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9461 3698 9463 3700 9508 3803 9508
      3804 9408 3822 9405 3822 9353 3851 9352
      3854 9308 3870 9306 3816 9153 3779 9153
      3779 9181 3760 9182 3761 9225 3706 9226
      3707 9290 3681 9292 3681 9332 3649 9333

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 081853
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT THU OCT 8 2009

KSC011-021-037-MOC009-011-015-029-039-043-057-059-077-085-097-105-
109-119-125-131-141-145-161-167-169-185-209-217-225-229-090600-
/O.CON.KSGF.FF.W.0170.000000T0000Z-091009T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-LAWRENCE MO-JASPER MO-GREENE MO-
WRIGHT MO-WEBSTER MO-DADE MO-BARTON MO-STONE MO-POLK MO-LACLEDE MO-
CEDAR MO-DALLAS MO-PULASKI MO-VERNON MO-HICKORY MO-PHELPS MO-
ST. CLAIR MO-CAMDEN MO-MARIES MO-MILLER MO-BENTON MO-MORGAN MO-
CHRISTIAN MO-NEWTON MO-BARRY MO-MCDONALD MO-
153 PM CDT THU OCT 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY 
FOR ALL OF EXTREME SOUTHEAST KANSAS...ALL OF SOUTHWEST 
MISSOURI...AND SEVERAL COUNTIES IN CENTRAL MISSOURI...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE SHIELD OF RAIN ALONG AND NORTH OF THE INTERSTATE 44 
CORRIDOR...WHICH EXTENDED BACK INTO OKLAHOMA AND THE TEXAS 
PANHANDLE.  THIS BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO 
TRAIN OVER SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS 
THROUGH THIS AFTERNOON AND THIS EVENING.  DANGEROUS FLASH FLOODING 
OF STREAMS...CREEKS...AND RIVERS WILL OCCUR FROM WIDESPREAD RAINFALL 
AMOUNTS TOTALING UP TO THREE TO FIVE INCHES BY TONIGHT. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3649 9461 3698 9463 3700 9508 3803 9508
      3804 9408 3822 9405 3822 9353 3851 9352
      3854 9308 3870 9306 3816 9153 3779 9153
      3779 9181 3760 9182 3761 9225 3706 9226
      3707 9290 3681 9292 3681 9332 3649 9333

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 12:09 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 8, 12:09 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT THU OCT 8 2009

...UPDATE TO AVIATION...

.DISCUSSION...

VERY COMPLEX...CHALLENGING FORECAST THIS PACKAGE. PRIMARY CONCERNS
DEAL WITH HEAVY RAINFALL TODAY THROUGH EARLY FRIDAY...FOLLOWED BY
CHILLY TEMPERATURES FROM LATE TONIGHT THROUGH EARLY NEXT WEEK.

CURRENTLY...INITIAL ROUND OF WAA PRECIP IS EXITING TO THE NORTH.
THIS FIRST BATCH OF PRECIP ARRIVED A LITTLE EARLIER THAN
EXPECTED...BUT IS BEHAVING AS EXPECTED...DRIVEN BY STRONG
ISENTROPIC UPGLIDE ON THE HEELS OF AN INCREASING LOW LEVEL JET.
FOR THE NEXT FEW HOURS...MOST OF THE AREA WILL PROBABLY END UP
BEING RAIN FREE...FOR THE MOST PART. CELLS WILL STILL BE POSSIBLE
ACROSS CENTRAL MO...THOUGH THE FOCUS FOR FURTHER DEVELOPMENT WILL
CONTINUE TO SHIFT NORTH WITH TIME. THE HEAVY RAIN EVENT PROGGED
FOR THE AREA TODAY AND TONIGHT IS BEGINNING TO SHOW THE WHITES OF
ITS EYES. CONVECTION CONTINUES TO BLOSSOM IN A BAND FROM THE
PANHANDLE OF TX INTO EASTERN KS. FURTHER EXPANSION OF THIS PRECIP
IS EXPECTED IN THE COMING HOURS WITH INCREASED UPPER LEVEL SUPPORT
AND EVER INCREASING LOW LEVEL MOISTURE CONVERGENCE. WESTERN ZONES
WILL LIKELY BEGIN TO SEE INCREASING PRECIP PRIOR TO DAWN

FYI...WILL NEED TO RESET THE STORM TOTAL PRECIP FOR THE SGF RADAR.
MUCH OF THE RAIN THAT HAS FALLEN TO THIS POINT ENCOUNTERED A FAIR
AMOUNT OF EVAPORATION. IN ADDITION...BRIGHT BANDING CONTAMINATION
HAS LED TO RADAR OVER ESTIMATION OF NEARLY ONE INCH. TO THIS
POINT...RAINFALL TOTALS ARE LESS THAN ONE TENTH OF AN INCH ALONG
AND SOUTH OF HIGHWAY 60. IN THE BAND OF RAIN THAT FELL FROM VIH TO
BOLIVAR TO PITTSBURG KS...AMOUNTS ON THE ORDER OF ONE QUARTER TO
THREE QUARTERS OF AN INCH ARE MUCH MORE PLAUSIBLE.

TODAY AND TONIGHT...THE 00Z SUITE OF MODELS OFFERS LITTLE CHANGE
TO THE GOING FORECAST. PRIMARILY LOOKING AT A HEAVY RAIN EVENT FOR
THE AREA. THERE REMAINS A CONDITIONAL RISK FOR SEVERE STORMS
SOUTHEAST OF THE PLATEAU. OVERALL...FORECAST AREAL RAINFALL
AMOUNTS HAVE COME DOWN SLIGHTLY...THOUGH THE AREA IS ON TRACK FOR
WIDESPREAD TWO TO FOUR INCHES OF RAINFALL. THERE WILL BE A
CORRIDOR OF HIGHER AMOUNTS...WITH THE BEST ESTIMATION BEING THE
INTERSTATE 44 CORRIDOR...WHERE LOCALIZED RAINFALL AMOUNTS OF
AROUND FIVE INCHES WILL BE POSSIBLE.

HEAVY RAINFALL RISK...THE REGION WILL REMAIN SQUARELY IN THE RIGHT
ENTRANCE REGION OF A STRENGTHENING UPPER LEVEL JET. SEVERAL PIECES
OF ENERGY WILL EMANATE FROM THE SOON TO BE EJECTING UPPER LOW
OVER THE SOUTHWEST CONUS. THIS WILL PROVIDE PERSISTENT LIFT IN A
NARROW...BUT ELONGATED CORRIDOR FROM TX INTO THE MIDWEST. A SFC
FRONT WILL TAKE SHAPE ESSENTIALLY OVER THE AREA TODAY...JUST
NORTHWEST OF THE PLATEAU. THE BEST PROSPECTS FOR NEAR SFC WAA WILL
BE SE OF THE PLATEAU...WITH ONLY A MINOR WARM UP SLATED FOR THE
NW CWA. LOW LEVEL CONVERGENCE WILL INCREASE THROUGHOUT THE
DAY...WITH MOISTURE ADVECTION CONNECTIONS FROM THE PACIFIC IN THE
MID/UPPER LEVELS AND THE GULF IN THE LOW LEVELS. PWS ARE STILL
PROGGED TO INCREASE TO 200 PERCENT OF NORMAL. RAINFALL WILL
CONTINUE TO EXPAND THIS MORNING ACROSS THE NORTHWEST HALF OF THE
AREA...GRADUALLY EXPANDING TO THE SOUTHEAST THIS AFTERNOON AND
ESPECIALLY TONIGHT AS LOW PRESSURE ALONG THE SFC FRONT DEVELOPS IN
RESPONSE TO THE EJECTING UPPER LOW. THE FRONT WILL MOVE THE
SOUTHEAST THE QUICKEST OVERNIGHT TONIGHT AS THE SFC LOW BEGINS TO
TREK INTO THE OHIO RIVER VALLEY REGION. THE AREA LOOKING AT THE
LONGEST DURATION OF RAIN...AND THUS THE HIGHEST TOTALS WILL BE
NEAR OR JUST NW OF THE PLATEAU...AS THIS IS WHERE THE SFC BOUNDARY
AND LOW LEVEL CONVERGENCE WILL BE MAXIMIZED. OF NOTE...THE SREF
PROBABILITIES FOR RAIN GREATER THAN TWO INCHES EXCEEDS 60 PERCENT
IN THIS AREA...WHICH IS THE HIGHEST I HAVE SEEN IN SOME TIME.

SEVERE RISK...RARELY DO WE EXPERIENCE A LARGE SCALE HEAVY RAINFALL
EVENT WITH SEVERE WEATHER. HOWEVER...THERE IS SMALL WINDOW OF
OPPORTUNITY FOR SEVERE WEATHER TODAY SOUTHEAST OF THE PLATEAU...
ROUGHLY FOR AREAS ALONG/SE OF SALEM TO HARTVILLE TO CASSVILLE.
MODEL PROGGED INSTABILITY IS A TAD TOO HIGH...ESPECIALLY FROM THE
NAM...AS TEMPS IN THE 80S WILL BE HARD TO COME BY GIVEN EXTENSIVE
CLOUD COVERAGE. THOUGH WE WILL STILL MUSTER 500 TO 1000 J/KG OF
MLCAPE PRIOR TO RAIN COMMENCING IN THE RISK AREA. TYPICALLY IN
THESE SITUATIONS... THERE IS LITTLE HOLDING US BACK FROM FREELY
CONVECTING. WITH SUCH SUBSTANTIAL LARGE SCALE SUPPORT FOR
LIFT...ONCE THE CORRIDOR OF GREATEST LIFT SHIFTS INTO SOUTH
CENTRAL MISSOURI...CONVECTION WILL RAPIDLY BLOSSOM. GIVEN GOOD
SHEAR AND SOME INSTABILITY...INITIAL CELLS MAY POSE A RISK OF
DAMAGING WINDS...AND AN OUTSIDE SHOT AT A TORNADO GIVEN STRONG LOW
LEVEL SHEAR. THE MOST PLAUSIBLE OUTCOME IS A BRIEF PERIOD OF A
SEVERE RISK THIS AFTERNOON AS CONVECTION STARTS...THEN QUICKLY
TRANSITIONING TO A HEAVY RAIN RISK AS LARGE SCALE LIFT RESULTS IN
THE RISK AREA BEING ENVELOPED BY A LARGE SWATH OF HEAVY RAIN AND
EMBEDDED THUNDER.

FRIDAY...FOLLOWED THE GLOBAL GUIANCE...GFS/ECMWF/UKMET....WITH
TIMING THE EXITING FRONT. THE NAM/SREF IS MUCH TOO SLOW WITH THIS
BOUNDARY. AS A RESULT PRECIP WILL END DURING THE MORNING...WITH
THE BETTER BAND OF RAIN OVER SOUTH CENTRAL MO. THERE WILL BE
LINGERING STRATUS AND A CHANCE FOR DRIZZLE OR SPRINKLES THE
REMAINDER OF THE DAY. SPEAKING FRANKLY...FRIDAY JUST WON/T BE VERY
NICE. CLOUDY...DAMP...NORTHWEST BREEZE AND TEMPERATURES FALLING TO
OR HOVERING AROUND 50F. THIS IS SOME 20F BELOW THE SEASONAL
AVERAGE.

FRIDAY NIGHT THROUGH EARLY NEXT WEEK...THE FORECAST GETS NO EASIER
FOR THIS TIME FRAME AS WE FLIRT WITH FROST/FREEZE POTENTIAL
SATURDAY NIGHT AND AGAIN EARLY NEXT WEEK. GIVEN MODEL
DISCREPANCIES...THERE IS NO CLEAR CUT CONFIDENT SOLUTION TO
PEGGING A FROST/FREEZE RIGHT NOW. ONE CAN ONLY BE URGED TO PLAN ON
TEMPS FLIRTING WITH FROST/FREEZE SATURDAY NIGHT AND TO STAY TUNED
TO FUTURE FORECASTS. OVERALL...THE WEEKEND LOOKS MIGHTY CHILLY.
THE WARMER DAY...THOUGH ONLY BY COMPARISON...WILL BE SATURDAY AS
HIGHS SHOULD BE ABLE TO GET TO THE MID 50S TO LOWER 60S IN
ADVANCE OF A REINFORCING SHOT OF COLD AIR. LOWS WILL BE IN THE 30S
SAT NIGHT THROUGH MON NIGHT...WITH HIGHS TRYING MIGHTILY TO REACH
THE 50S. SUNDAY LOOKS TO BE THE COLDEST OF THE DAYS...SOME AREAS
MAY HAVE TROUBLE WARMING OUT OF THE 40S. WHILE THE RISK FOR A
FROST OR FREEZE IS NOT ALL THAT UNUSUAL FOR THIS TIME OF
YEAR...AVG FIRST FROST IS MID OCT...THE VERY CHILLY HIGHS ARE
QUITE UNUSUAL.

GAGAN

&&

.AVIATION...

THE FORECAST CHALLENGE FOR THE 24 HOUR TAF PERIOD WILL BE
THUNDERSTORMS...IFR CEILINGS AND VISIBILITY WITH PRECIPITATION...AND
LOW LEVEL WIND SHEAR. CONDITIONS WILL CONTINUE TO DEGRADE ACROSS THE
AREA TODAY FROM WEST TO EAST AS THE FRONT TRAVERSES THE AREA.  WINDS
WILL SHIFT OUT OF THE NORTHWEST OVERNIGHT BEHIND THE FRONT.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Oct 8, 12:42 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT THU OCT 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1242 PM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 HEAVY RAINFALL LIKELY LEADING TO FLASH FLOODING IS EXPECTED
 THROUGH EARLY FRIDAY ACROSS THE ENTIRE OUTLOOK AREA. WIDESPREAD
 RAINFALL AMOUNTS OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER
 AMOUNTS...ARE EXPECTED AS A VERY MOIST ATMOSPHERE INTERACTS
 WITH A SLOW MOVING FRONTAL BOUNDARY. THERE IS AN ENHANCED RISK
 OF FLASH FLOODING OF AREA STREAMS...CREEKS...LOW WATER
 CROSSINGS AND OTHER LOW LYING AREAS. MINOR AND POSSIBLY
 MODERATE RIVER FLOODING IS ALSO POSSIBLE.

 THERE IS A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS FOR AREAS
 ALONG AND SOUTHEAST OF A LINE FROM SALEM...TO AVA...TO
 BRANSON FROM LATE THIS AFTERNOON INTO THIS EVENING. STRONG WIND
 SHEAR COMBINED WITH MARGINAL INSTABILITY WILL CREATE A THREAT
 FOR DAMAGING STRAIGHT LINE WIND GUSTS TO 60 MPH. IF MORE IN THE
 WAY OF INSTABILITY DEVELOPS...THERE WILL ALSO BE A LIMITED RISK
 FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 RAINFALL WILL COME TO AN END ACROSS SOUTHERN MISSOURI BY MIDDAY
 FRIDAY. EXCESS RUNOFF WILL CONTINUE THE RISK OF RESIDUAL
 FLOODING.

 CHILLY TEMPERATURES ARE EXPECTED THIS WEEKEND INTO EARLY NEXT
 WEEK AS A COLD CANADIAN AIRMASS FILTERS INTO THE REGION. LOW
 TEMPERATURES MAY FLIRT WITH THE FREEZING MARK...OR AT LEAST COLD
 ENOUGH TO A SUPPORT FROST. CONFIDENCE IN THE POTENTIAL FOR A
 FROST OR FREEZE IS LOW AT THIS TIME...THOSE SENSITIVE TO A
 POTENTIAL FROST OR FREEZE ARE URGED TO STAY TUNED TO THE LATEST
 FORECAST.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
 EVENING SOUTHEAST OF A SALEM TO AVA TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Oct 8, 11:17 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 AM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     HEAVY RAIN       4 S WHEATLAND           37.89N 93.40W
10/08/2009  M5.00 INCH       HICKORY            MO   BROADCAST MEDIA

&&

CCROWE
Local storm report, Oct 8, 12:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     FLASH FLOOD      EL DORADO SPRINGS       37.88N 94.02W
10/08/2009                   CEDAR              MO   PUBLIC

            MINOR FLOODING WAS OBSERVED BY A COCORAHS OBSERVER.

&&

DCRAMER
Local storm report, Oct 8, 12:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      HUMANSVILLE             37.79N 93.58W
10/08/2009                   POLK               MO   EMERGENCY MNGR

            A SECTION OF HIGHWAY 83 JUST NORTH OF ITS INTERSECTION
            WITH HIGHWAY PP HAS BECOME IMPASSABLE TO MOTORISTS. ALSO
            A SECTION HIGHWAY V NEAR HUMANSVILLE IS IMPASSABLE TO
            MOTORISTS.

&&

DCRAMER
Local storm report, Oct 8, 12:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     FLASH FLOOD      JOPLIN                  37.08N 94.51W
10/08/2009                   JASPER             MO   LAW ENFORCEMENT

            A SECTION OF NORTH MAIN STREET IN JOPLIN HAS FLOODED AND
            CLOSED OFF TO MOTORISTS.

&&

DCRAMER
Local storm report, Oct 8, 12:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLASH FLOOD      1 N MACKS CREEK         37.98N 92.97W
10/08/2009                   CAMDEN             MO   POST OFFICE

            A SECTION OF UPPER PRAIRIE ROAD IS FLOODING AND
            IMPASSABLE TO MOTORISTS.

&&

DCRAMER
Local storm report, Oct 8, 12:24 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     LIGHTNING        3 NW PHILLIPSBURG       37.58N 92.82W
10/08/2009                   LACLEDE            MO   EMERGENCY MNGR

            *** 1 FATAL *** LIGHTNING STRIKE IN A FARM FIELD

&&

CCROWE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 6:56 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Oct 8, 8:42 AM CDTRiver Flood WarningSGFBourbon49 hr
Oct 8, 8:42 AM CDTRiver Flood WarningSGFBourbon7 hr
Oct 8, 9:06 AM CDTFlash Flood WarningSGFCherokee4 hr
Oct 8, 2:25 PM CDTRiver Flood WarningSGFCherokee4 days
Oct 8, 7:15 AM CDTFlash Flood WarningSGFCedar, St. Clair6 hr
Oct 8, 7:51 AM CDTFlash Flood WarningSGFHickory, Polk5 hr
Oct 8, 8:16 AM CDTFlash Flood WarningSGFCamden5 hr
Oct 8, 8:31 AM CDTFlash Flood WarningSGFBenton, Miller, Morgan4 hr
Oct 8, 8:42 AM CDTRiver Flood WarningSGFPulaski37 hr
Oct 8, 8:42 AM CDTRiver Flood WarningSGFVernon5 days
Oct 8, 8:42 AM CDTRiver Flood WarningSGFVernon5 days
Oct 8, 8:42 AM CDTRiver Flood WarningSGFCedar3 days
Oct 8, 8:42 AM CDTRiver Flood WarningSGFVernon7 days
Oct 8, 10:01 AM CDTFlash Flood WarningSGFDallas, Laclede, Maries, Phelps, Pulaski3 hr
Oct 8, 2:25 PM CDTRiver Flood WarningSGFStone55 hr
Oct 8, 2:25 PM CDTRiver Flood WarningSGFJasper65 hr
Oct 8, 2:25 PM CDTRiver Flood WarningSGFJasper4 days
Oct 8, 5:46 PM CDTFlash Flood WarningSGFDent, Douglas, Taney, Texas16 hr

Nearby

Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.